k-Automatic Sets of Rational Numbers

  • Eric Rowland
  • Jeffrey Shallit
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7183)


The notion of a k-automatic set of integers is well-studied. We develop a new notion — the k-automatic set of rational numbers — and prove basic properties of these sets, including closure properties and decidability.


Rational Number Disjoint Union Regular Expression Regular Language Canonical Representation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Allouche, J.P., Shallit, J.: Automatic Sequences: Theory, Applications, Generalizations. Cambridge University Press (2003)Google Scholar
  2. 2.
    Cantor, G.: Über unendliche, lineare Punktmannigfaltigkeiten V. Math. Annalen 21, 545–591 (1883)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cobham, A.: On the base-dependence of sets of numbers recognizable by finite automata. Math. Systems Theory 3, 186–192 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cobham, A.: Uniform tag sequences. Math. Systems Theory 6, 164–192 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Even, S.: Rational numbers and regular events. IEEE Trans. Electr. Comput. 13, 740–741 (1964)CrossRefzbMATHGoogle Scholar
  6. 6.
    Hartmanis, J., Stearns, R.E.: Sets of numbers defined by finite automata. Amer. Math. Monthly 74, 539–542 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Loxton, J.H., van der Poorten, A.J.: An awful problem about integers in base four. Acta Arith. 49, 193–203 (1987)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Salon, O.: Suites automatiques à multi-indices. Séminaire de Théorie des Nombres de Bordeaux 4(27), 4.01–4.27 (1986-1987) Google Scholar
  9. 9.
    Salon, O.: Suites automatiques à multi-indices et algébricité. C. R. Acad. Sci. Paris 305, 501–504 (1987)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Salon, O.: Propriétés arithmétiques des automates multidimensionnels. Ph.D. thesis, Université Bordeaux I (1989)Google Scholar
  11. 11.
    Shallit, J.: The critical exponent is computable for automatic sequences. In: Elect. Proc. Theor. Comput. Sci., vol. 63, pp. 231–239, ArXiv e-prints (2011),

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Eric Rowland
    • 1
  • Jeffrey Shallit
    • 1
  1. 1.University of WaterlooWaterlooCanada

Personalised recommendations